Georgia, 2024Damaging Winds in Georgia, March 15, 2024
March 15, 2024 · NWS JAX · 3 events in 2 counties and zones
A couple of clusters of strong to severe storms moved ESE across GA during the late afternoon and evening hours ahead of a cold front. Gusty winds produced areas of mainly tree and some structure damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of clusters of strong to severe storms moved ESE across GA during the late afternoon and evening hours ahead of a cold front. Gusty winds produced areas of mainly tree and some structure damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 15, 6:09 PM EST, 26 minutes earlier.
Area forecast discussion, Mar 15, 6:09 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
709 PM EDT Fri Mar 15 2024
...New AVIATION...
.NEAR TERM...
Issued at 210 PM EDT Fri Mar 15 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Light showers have been moving across SE GA this afternoon, with
more showers and isolated thunderstorm chances beginning in the
early evening for interior southeast Georgia. Strong winds and
locally heavy rainfall will be possible with any thunderstorm
development this evening, with most activity simmering down around
10pm. Patchy fog will likely develop along the I-75 corridor pre-
dawn, lifting after sunrise. Tonight, low temperatures will be
mild in the mid 60s area-wide after all of NE FL and SE GA reached
the lower to mid 80s this afternoon.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 210 PM EDT Fri Mar 15 2024
Seasonably warm temps and a stalled frontal boundary will yield
chances for diurnal showers and isolated thunderstorms Saturday,
mainly along and north of I-10. On Sunday a wave of low pressure
will ride along the diffuse frontal zone, leading to higher rain
chances across the region. Scattered t'storms will be possible and
will focus along the aforemention boundary, which appears to stall
near the FL/GA border. Marginal instability and deep shear will be
in place, particularly on Saturday, which could lead to a few strong
storms capable but the overall threat for severe storms remains
remote. A reinforcing cold front will sweep southeastward behind the
passing wave of low pressure Sunday night into Monday and send
lingering convection southward into north-central and central FL.
Southwesterly flow through the weekend will keep the Atlantic sea
breeze locked to the immediate coast and possibly offshore. Though
potential showers and increasing cloud cover will have influence,
temps should warm into toward the mid 80s across NE FL while lower
80s will be more common across SE GA each day this weekend.
Given the low level moisture, the potential for inland morning fog
is expected. The nature should be fairly patchy given stirring winds
but locally dense fog is possible.
&&
.LONG TERM...
(Monday through next Friday)
Issued at 210 PM EDT Fri Mar 15 2024
Drier and cooler airmass will follow in the wake of cold front
shifting off to the southeast to start the week as surface ridging
builds from the west leading to pleasant and much cooler conditions
Tuesday. A warm trending will commence Wednesday as high pressure
shifts overhead and then offshore late Wednesday. After the brief
dry-spell, another disturbance will lift from the Gulf and across
the FL peninsula between Thursday and Friday but there is still
substantial timing and intensity differences to begin to pin down
any details at this time.
&&
.AVIATION...
(00Z TAFS)
Issued at 658 PM EDT Fri Mar 15 2024
VFR currently prevails at all sites with mostly mid and high
clouds over the area. SHRA over interior GA will weaken as they
move southeastward ahead of a cold front overnight, with just
VCSH expected at all terminals. Did include prevailing -RA at SSI
where precip has a better chance of holding together. Low stratus
and/or fog will be likely at all sites by the morning, with the
best chance for IFR and LIFR being at GNV and VQQ into the morning
hours. Closer to the coastal sites including JAX, there is more
uncertainty with IFR possible. For now, have included MVFR
ceilings only, though certainly should be noted that IFR ceilings
may need to be added into the next fcst.
Ceilings lift through Saturday morning, with VFR expected for the
rest of the fcst period. Isolated SHRA will be possible at
terminals south of SSI during the afternoon, though not expected
to have significant impacts.
&&
.MARINE...
Issued at 210 PM EDT Fri Mar 15 2024
High pressure will continue to move off toward the Atlantic as a
cold front will approaches the southeastern CONUS today. As the
front stalls near or over the area this weekend, a return of
showers and storms is expected for the local waters Sunday and
Monday. The front will shift south of the coastal waters on
Monday, leaving elevated winds and seas in it's wake Monday
night into Tuesday. High pressure will then build into the area
from the northwest on Tuesday.
Rip Currents: Moderate rip current risk for NE FL today, followed
by a low risk for NE FL and SE GA Saturday.
&&
.FIRE WEATHER...
Issued at 210 PM EDT Fri Mar 15 2024
A stalled front, initially to the north tonight, will slowly sink
southward through the weekend before a reinforcing cold front sweeps
across the region Sunday night into Monday. Showers and isolated
storms, some potentially becoming strong, are expected to develop
each afternoon this weekend. Next week, a drier and cooler airmass
behind the front is likely to lead to elevated fire weather
conditions Tuesday and Wednesday due to breezy north winds and near
critical afternoon humidity. Fair to Excellent smoke dispersions are
expected amid the southwesterly to westerly flow through the
weekend.
&&
.HYDROLOGY...
Issued at 356 AM EDT Fri Mar 15 2024
Moderate flooding expected on the Altamaha river at Baxley and
Everett City, with rest at Minor flooding. Minor flooding
is also forecast for Satilla River at Atkinson. Additional
rainfall through the weekend will keep these rivers elevated into
early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 64 84 63 81 / 60 20 10 70
SSI 64 80 63 77 / 30 20 0 40
JAX 65 85 64 84 / 10 20 0 40
SGJ 64 85 64 84 / 10 10 0 20
GNV 63 85 63 84 / 0 10 0 20
OCF 63 84 63 84 / 0 0 0 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Mar 15, 5:02 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
602 PM EDT Fri Mar 15 2024
GAZ133-152245-
Jeff Davis GA-
602 PM EDT Fri Mar 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFF DAVIS COUNTY
THROUGH 645 PM EDT...
At 601 PM EDT, Doppler radar was tracking a strong thunderstorm over
McRae, moving east at 50 mph.
HAZARD...Wind gusts up to 50 to 55 mph, nickel size hail, and
excessive cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Hazlehurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3197 8243 3184 8243 3184 8252 3183 8252
3187 8275 3191 8268 3192 8268 3192 8265
3194 8260 3193 8259 3196 8256 3196 8253
3195 8249 3195 8248 3196 8250 3197 8248
TIME...MOT...LOC 2201Z 274DEG 41KT 3203 8289
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KBSpecial weather statement, Mar 15, 5:40 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
640 PM EDT Fri Mar 15 2024
GAZ133-135-152330-
Appling GA-Jeff Davis GA-
640 PM EDT Fri Mar 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFF DAVIS AND
NORTHEASTERN APPLING COUNTIES THROUGH 730 PM EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm near
Uvalda, or 7 miles northeast of Hazlehurst, moving east at 35 mph.
HAZARD...Wind gusts up to 40 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Plant Hatch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3197 8243 3195 8241 3196 8238 3194 8238
3193 8231 3194 8228 3190 8219 3191 8213
3189 8212 3190 8211 3186 8212 3183 8206
3180 8211 3190 8261 3196 8256 3195 8249
3195 8248 3196 8250
TIME...MOT...LOC 2240Z 276DEG 32KT 3195 8251
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KBSpecial weather statement, Mar 15, 6:09 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
709 PM EDT Fri Mar 15 2024
GAZ132-149-160015-
Atkinson GA-Coffee GA-
709 PM EDT Fri Mar 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COFFEE AND
NORTHWESTERN ATKINSON COUNTIES THROUGH 815 PM EDT...
At 708 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alapaha, or 9 miles north of Nashville, moving east at 30 mph.
HAZARD...Wind gusts of 45 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Douglas, Pearson, and Willacoochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3147 8315 3153 8278 3126 8278 3126 8304
3128 8303 3131 8306 3133 8306 3135 8308
3136 8310 3139 8311 3140 8314 3143 8314
3146 8315
TIME...MOT...LOC 2308Z 269DEG 26KT 3134 8327
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KBThunderstorm Wind, Atkinson
- When
- March 15, 6:35 PM EST to 6:37 PM EST
- Where
- Atkinson County, 2.16 mi ENE of Willacoochee to 0.73 mi SE of Oberry
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 31.344, -83.017
Destructive straight line winds damaged trees, homes and farm equipment near the GA Highway 135 North corridor. Around 7:35 pm, a mobile home had structure damage off of Dillingham Lane and around the same time locations along Paulk Road had numerous trees snapped and uprooted. Around 7:36 pm, major tree and structure damage occurred along GA Highway 135 N and Ben Lindsey Lane where small barns and outbuildings lost roofs. Peak winds were estimated around 90-100 mph near these locations. Around the same time, additional trees and structures were damaged along K Dillingham Land and Firefly Lane, including a manufactured home that has the roof completely destroyed. The last of notable damage was seen around the intersection of GA Highway 135 N and Substation Road where some large farm equipment was blown across pastureland.
Thunderstorm Wind, Coffee
- When
- March 15, 7:54 PM EST
- Where
- Coffee County, 1.9 mi WNW of Upton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.530, -82.930
Power lines were blown down. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.
Thunderstorm Wind, Coffee
- When
- March 15, 8:02 PM EST
- Where
- Coffee County, 1.18 mi E of Douglas
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 31.500, -82.830
A tree was blown down on Lupo Lane and East Baker Highway. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, March 15 to 17, 2024$1.3 million · 1.75 in hail · 3 events
- Tornadoes and Hail in Mississippi, March 15, 2024$151,000 · EF1 · 11 events
- Tornado and Flash Flooding in Alabama, March 15, 2024$164,000 · EF0 · 33 events
- Hail and Damaging Winds in Texas, March 15 to 17, 2024$60,000 · 2.75 in hail · 34 events
- Damaging Winds in Louisiana, March 15, 2024$26,000 · 52 kt wind · 10 events
- Hail and Damaging Wind in Georgia, March 15, 2024$20,000 · 1.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 202454 kt wind · 15 events
- Hail and Damaging Winds in Alabama, March 15, 20241.1 in hail · 11 events
- Heat in Washington, March 15 to 16, 202410 events
- Flash Flooding in Arkansas, March 15, 20247 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 15, 20246 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20246 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164242, 1164250, 1164253.